Narrow Results Clear All
- Communication Improvement 2
- Culture of Safety
Education and Training
- Students 1
- Error Reporting and Analysis 2
- Human Factors Engineering 1
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 2
- Teamwork 1
- Technologic Approaches 1
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 1
- Fatigue and Sleep Deprivation 1
- Interruptions and distractions 1
Specific to High-Risk Drugs
- Specific to High-Risk Drugs
- Psychological and Social Complications 1
Search results for "Opiates/Narcotics"
- Culture of Safety
Quick Safety. April 15, 2019;(48):1-3.
Fatigue, emotional stress, and illness can affect decision-making and lead to misuse of medications. This newsletter article describes the patient safety impacts of drug diversion among health care workers and notes the importance of a culture of constructive reporting to uncover and address this unsafe behavior.
ISMP Medication Safety Alert! Acute Care Edition. August 8, 2013;18:1-4.
Relating how an infant died after ingesting a medication patch, this newsletter article advocates for clinician and organizational engagement in educating consumers about risks.
Journal Article > Study
Tham E, Calmes HM, Poppy A, et al. Pediatrics. 2011;128:e438-e445.
Pediatric inpatients are at high risk for adverse drug events (ADEs). Pediatric-specific trigger tools and computerized surveillance systems are effective methods to detect ADEs and identify opportunities for prevention. This performance-improvement collaborative implemented a multifaceted change strategy in 13 institutions and produced a 42% reduction in ADEs. The change strategies included efforts to reduce interruptions during medication administration, adopt consensus-based protocols and order sets, ensure high reliability with the Five Rights, and foster a culture of safety. The interventions had the greatest impact on opioid-related ADEs, which decreased by 51% across participating hospitals. The authors recommend using quality improvement collaboratives to drive improved patient care.
Cases & Commentaries
- Spotlight Case
- Web M&M
F. Daniel Duffy, MD; Christine K. Cassel, MD; October 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.